Iatrogenic Cushing's Syndrome in a Patient Treated with Duloxetine and Fluticasone

Presentation Number: SAT-0778
Date of Presentation: June 21st, 2014

Ravi Kant*1, Hillary Barnes Loper2, Kashif M. Munir2 and Rana Malek2
1AnMed Health and Medical University of South Carolina, 2University of Maryland School of Medicine, Baltimore, MD

Abstract

Although fluticasone (FC) is a potent glucocorticoid, it has minimal systemic effects at recommended dosages due to rapid metabolism by cytochrome P450 3A4 (CYP3A4). We report the first case to our knowledge of iatrogenic Cushing's syndrome (CS) that was presumably caused by the inhibition of CYP3A4 metabolism of FC by duloxetine (DL).

A 52 year old man presented with a 10 week history of lower extremity weakness, extreme fatigue, night sweats, easy bruising and 45 lbs weight gain. Past medical history included allergic rhinitis and ulcerative colitis (UC) managed with FC (50 mcg/act) nasal spray 2 puffs/nostril for 5 years and intermittent mesalamine, respectively. DL had been started for depression several weeks prior to the onset of symptoms. Physical examination revealed severe facial plethora, central obesity and trace pedal edema. Laboratory investigations for CS were discordant with mildly elevated 24 hr urine cortisol [24 UFC (52.2-71.8; normal <50 mcg/24 hr)] but normal 1 mg dexamethasone suppression test [DST (0.5-0.6 mcg/dl)] and mid-night salivary cortisol levels (0.3-1.4; normal 0.3-4.3 mcg/dl). Additional evaluation to support the diagnosis of CS, including ACTH 50 (6-50 pg/ml), 24 hr urine 17-OH corticosteroids 1.7 (3.0-10.0 mg/24 hr), MRI-pituitary, and CT-chest, abdomen and pelvis, was unremarkable. Interestingly, urine FC 17-B carboxylic acid level (U-FCA) was elevated at 266 (normal <10 pg/mL), suggesting iatrogenic CS. Discontinuation of FC led to resolution of hypercortisolism within 4 weeks (1mg DST 0.7 and 24 UFC 32.2). Loss of steroid suppression from FC resulted in a UC flare, 12 lbs weight loss, and continued fatigue over the next 3 months. EMG and gastrocnemius muscle biopsy were performed for myopathy evaluation. Muscle biopsy showed many non-specific findings suggestive of myotonic dystrophy.

Clinically significant drug interactions in patients receiving concomitant FC and CYP3A4 inhibitors, such as ritonavir, are well known.1 DL has been shown to cause time dependent reversible inhibition of CYP3A4, which can potentially alter FC metabolism and lead to systemic corticosteroid effect although no such case has been reported.2 Our patient tolerated chronic FC therapy for 5 years, but developed clinical features consistent with iatrogenic CS shortly after initiating DL. This led us to suspect a significant drug interaction between DL and FC as a potential etiology for his symptoms. In addition to elevated U-FCA levels, resolution of hypercortisolism symptoms and development of UC exacerbation after discontinuation of FC further support our hypothesis. The patient’s myopathy is probably explained by another etiology as suggested by EMG and muscle biopsy, however, glucocorticoid-induced myopathy cannot be entirely excluded. FC should be cautiously administered to patients who are receiving DL and providers should be wary of clinical clues that may indicate CS.

 

Nothing to Disclose: RK, HBL, KMM, RM